Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

June 3, 2016Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 3, 2016, 4:18 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 4:18 PM CDT (21:18 UTC)
Expired
Jun 3, 2016, 5:00 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:35 PM CDTHAIL 1.52 Nne Hetland, SDLARGE HAIL COVERED THE GROUND.
Jun 3, 4:55 PM CDTHAIL 0.882 Ene Arlington, SDSMALL MARBLE TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS53 KFSD 032118
SVRFSD
SDC011-077-032200-
/O.NEW.KFSD.SV.W.0034.160603T2118Z-160603T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  LAKE PRESTON...OR 10 MILES NORTHEAST OF LAKE THOMPSON STATE
  RECREATION AREA...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BADGER AND HETLAND AROUND 435 PM CDT. 
  ARLINGTON AROUND 445 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4454 9718 4448 9688 4424 9700 4442 9747
      4454 9738
TIME...MOT...LOC 2118Z 297DEG 23KT 4446 9736 

HAIL...1.50IN
WIND...60MPH
 
$$

HANKO
2 follow-up statements
596 
WWUS53 KFSD 032132
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI JUN 3 2016

SDC011-077-032200-
/O.CON.KFSD.SV.W.0034.000000T0000Z-160603T2200Z/
BROOKINGS SD-KINGSBURY SD-
432 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES...

AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HETLAND...OR 12
MILES NORTHEAST OF LAKE THOMPSON STATE RECREATION AREA...MOVING EAST
AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ARLINGTON AROUND 445 PM CDT. 
  OAKWOOD STATE PARK AROUND 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4454 9718 4448 9688 4424 9700 4438 9736
      4453 9728
TIME...MOT...LOC 2132Z 275DEG 24KT 4442 9724 

HAIL...1.50IN
WIND...60MPH
 
$$

HANKO
537 
WWUS53 KFSD 032146
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUN 3 2016

SDC011-077-032200-
/O.CON.KFSD.SV.W.0034.000000T0000Z-160603T2200Z/
BROOKINGS SD-KINGSBURY SD-
446 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN BROOKINGS AND NORTHEASTERN KINGSBURY COUNTIES...

AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARLINGTON...OR
16 MILES EAST OF LAKE THOMPSON STATE RECREATION AREA...MOVING EAST AT
30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. AT 435 PM CDT PING PONG SIZE HAIL WAS REPORTED
         2 MILES NORTH NORTHEAST OF HETLAND. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  OAKWOOD STATE PARK AROUND 455 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4454 9718 4448 9688 4424 9700 4438 9736
      4453 9728
TIME...MOT...LOC 2145Z 289DEG 24KT 4438 9712 

HAIL...1.75IN
WIND...60MPH
 
$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:41 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 3, 2:41 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
241 PM CDT FRI JUN 3 2016

.SHORT TERM...(This evening through Saturday)
Issued at 242 PM CDT Fri Jun 3 2016

Showers and thunderstorms will be the main concern through late
evening. Two areas of potential development are expected to occur.
The first is across northwest Iowa in the vicinity of a warm
front/outflow boundary from this mornings MCS. While the shear in
this area is fairly nicely balanced...directional shear in the low
levels is lacking a bit with surface winds from the southwest. Not
to mention that as the environment heats up drier air aloft is
advecting in, which is in turn diminishing instability and aiding in
strengthening the cap. So, do not expect this area to have much if
any severe weather with it.

The other more favorable location will be across central into east
central South Dakota mainly along and north of Interstate 90. A
fairly strong cold pool aloft was settling into northeast South
Dakota this afternoon with thunderstorms firing in the vicinity of
the cold air advection aloft and the surface cold front/dry line.
Lapse rates aloft are driving better instability in this area but
CAPE is still only running about 1000 to 1500 j/kg. Shear is also a
bit lackluster in this area likely as a result of a worked over
environment from the earlier MCS. However with 1500 j/kg CAPE and
a nice dry layer below about 800mb, there will be a threat for wind
gusts of 60 to 70 mph in the strongest storms.

Cold air aloft west of eastern MN upper low, with ample low level
moisture and some mid level moisture will support generally light
showers Saturday, mainly east if the James River. activity should
peak with daytime heating, although a few showers are possible in
the early morning. Instability looks marginal but will continue to
carry isolated thunder. Wind fields in the cool advection pattern
will not support great coverage or much rain, so will bump up pops a
little for the fairly shallow instability but leave them at chance,
while going with the low qpf. High temperatures Saturday still look
on the cool side of guidance given expected cloud cover, with highs
mostly 70 to 75.

.LONG TERM...(Saturday night through Friday)
Issued at 242 PM CDT Fri Jun 3 2016

A few light showers may linger into early Saturday evening,
otherwise skies should steadily clear Saturday night and stay
mostly clear Sunday through at least Tuesday. The only question
here is another short wave rotating southeast through the western
Great Lakes Monday. This wave should stay northeast of the area and
do not see much moisture available so expect that this wave will
bring nothing much; just a little cooling from Monday to Tuesday
with highs slipping only a bit through the 70s.

Wednesday through Friday should bring a warming trend and a
developing southerly low level flow to help bring it. Low level
moisture and instability will slowly increase, but do not see much
upper support or focus for the development of storms. Will go with
the guidance very marginal slight chance for parts of these
periods, for I cannot really argue with the spotty 15 to 20 percent
pops, but between the marginal nature of any threat and the timing
problems that far ahead, would not mind seeing the mention
threshold raised a little for the extended period. In any event,
it looks like we will be headed for our best taste of summer so far,
with hgihs into the 80s area wide late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jun 3 2016

VFR ceiling and visibility conditions through the period. However
scattered showers and thunderstorms will remain likely through
about 3z this evening. Within the stronger thunderstorms short
lived MVFR conditions will be possible.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 3, 3:46 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT FRI JUN 3 2016

SDZ050-052-057-058-063-064-068-042100-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
346 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE
REST OF THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-MNZ071-097-098-SDZ038>040-053>056-059>062-065>067-069-
042100-
LYON IA-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-
SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-YANKTON-
346 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THIS AFTERNOON
AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST
STORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN UNTIL 8 PM.

IAZ002-003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ070-071-042100-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
DIXON-DAKOTA-CLAY SD-UNION-
346 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST
CELLS PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS AND 60 MPH
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 8 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:52 PM CDTSevere Thunderstorm WarningFSDBrookings29 min
Jun 3, 4:58 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury17 min
Jun 3, 5:10 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody35 min
Jun 3, 5:41 PM CDTSevere Thunderstorm WarningFSDMoody34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.